Ask an expert
Question

22 Apr 2013

Nocturnal Tachycardia
I experienced sudden severe palpitations and breathlessness on three consecutive nights this week, just as I was about to fall asleep. The episodes lasted about a minute each but it felt like I was about to have a heart attack, as my heart was beating EXTREMELY fast and I was gasping for breath. It was NOT a panic attack, as I was completely relaxed immediately before the palpitations and gasping started. It was also NOT triggered by stimulants as I have been off all stimulants for about 10 days already and I don't even drink coffee or alcohol anymore. I am also 100% sure that I did NOT forget to take my daily beta-blocker (Inderal), which I take for anxiety related palpitations. It is also NOT menopause related, as I am currently on Estalis 50/140 (HRT). Nine years ago I experienced the exact same symptoms quite a few times just after I moved to another province. It was also always just as I was about to fall asleep. After continuing for a couple of weeks, it stopped, but has now started happening again after a 9 year interval. What could be the cause? (I am 48) What is really freaking me out is that I recently changed GPs and my new GP insists that I have been on the beta-blockers for far too long (29 years to be exact - I was 19 when I started taking them for an anxiety disorder). He now wants to take me off the Inderal LA 80mg (to alleviate the fatigue I am suffering from) but, if this is the way my heart behaves even in spite of the beta-blockers, how much worse will it behave once I am off them??